Georgia, 2024

Flash Flooding in Georgia, July 3, 2024

July 3, 2024 · NWS TAE · 3 events in 1 county or zone

Slow moving thunderstorms produced localized flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving thunderstorms produced localized flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 6:19 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 3, 6:19 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
719 PM EDT Wed Jul 3 2024

...New AVIATION...

.NEAR TERM...
(Through Thursday)
Issued at 316 PM EDT Wed Jul 3 2024

Upper level ridge remains entrenched across the deep south and
with it weak mid-level flow out of the north and northeast. With
low-level flow being weak as well, and the diffuse boundary from
this afternoon mostly gone by tomorrow, expect most thunderstorm
activity to be driven by the seabreeze, and any airmass storms
that form with sufficient heating of the day across our inland
zones. With the ridge still in place, we'll see a slower start to
storms again on Thursday like we saw today, but the main
uncertainty forecast wise will be how warm we get before storms
fire off. This afternoon, extensive low level cumulus prevented
many locations from reaching heat advisory levels except in
isolated areas. For tomorrow, guidance is running a degree or two
warmer but a similar trend in convection is expected so whether we
hit heat advisory criteria tomorrow is a little more difficult to
ascertain but probabilities for reaching heat advisory levels do
appear higher.

&&

.SHORT AND LONG TERM...
(Thursday night through Wednesday)
Issued at 316 PM EDT Wed Jul 3 2024

Deep layer ridging is forecast to set up overhead and remain pretty
much in place throughout the next week or so. This will allow
temperatures to rise again into the mid to upper 90s with heat
indices in the 105-113 degree range in the afternoons. Several days
of heat advisories appear likely, particularly along and south of
the I-10 corridor. Low temperatures are forecast to remain in the
mid to upper 70s, which will not allow for much respite at all from
the daytime heat. Accumulation of many abnormally hot days and
nights will increase our overall susceptibility to heat illness and
exhaustion. Please take heat safety precautions seriously.

Despite the ridging, ample moisture overhead will still allow for
scattered showers and thunderstorms each day, with the best chances
along the diurnal sea/land breeze circulation. A weak front is
forecast to approach the area on Saturday and could provide an
additional focus mechanism for showers and thunderstorms Saturday
into Sunday. Severe weather appears less likely at this point, but
some storms could produce gusty winds. The primary threat with these
storms seems to be locally heavy rainfall with some isolated spots
of flooding possible.

Long-period swell from Hurricane Beryl is forecast to arrive Friday
and last into the weekend. This swell will likely cause extremely
dangerous rip currents and cause erosion along area beaches.

&&

.AVIATION...
(00Z TAFS)
Issued at 716 PM EDT Wed Jul 3 2024

Sct TSRA continues near VLD and could develop near DHN over the
next hour or two. Otherwise, VFR conditions are expected through
about 06z before patchy fog begins developing at DHN, ABY, and VLD
with MVFR vsbys. Cigs will drop at all but ECP to IFR or LIFR near
sunrise. These will mix out between 13 and 15z, becoming MVFR to
VFR. Sct TSRA will once again develop in the afternoon after 19z,
but coverage is likely to be lower than recent days. Generally
light southwesterly winds are expected overall.

&&

.MARINE...
Issued at 316 PM EDT Wed Jul 3 2024

Generally south to southwest winds are expected through much of the
week with seas around 1 to 3 feet. Scattered showers and storms are
expected through today and tomorrow, with activity generally
greatest during the overnight and early morning hours as the diurnal
land breeze circulation is at its peak. Long period swell from
Hurricane Beryl will arrive Friday and gradually subside over the
weekend.

&&

.FIRE WEATHER...
Issued at 316 PM EDT Wed Jul 3 2024

Moist conditions and high rain chances should continue to keep
most fire weather concerns low into the weekend. Conditions will
dry out some as rain chances drop slightly into the weekend, but
scattered showers and storms are possible each afternoon. Only
fire concerns in the immediate term will be the potential for low
dispersions on Independence Day given weak low/mid-level flow.

&&

.HYDROLOGY...
Issued at 316 PM EDT Wed Jul 3 2024

A very warm and moist airmass is forecast to remain over the area
through the upcoming week. Scattered to sometimes widespread showers
and storms are expected daily, and locally heavy rainfall will
remain possible throughout the period. Widespread flooding is not
expected, but several instances of nuisance flooding will be
possible across the area.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   92  76  94  77 /  70  30  50  10
Panama City   90  78  91  79 /  60  20  30  10
Dothan        93  75  94  76 /  50  30  40  10
Albany        92  76  94  76 /  60  30  60  10
Valdosta      92  75  95  76 /  60  40  60  10
Cross City    93  75  94  75 /  70  30  60  20
Apalachicola  88  79  90  79 /  50  10  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

GA...Heat Advisory until 8 PM EDT this evening for GAZ120>131-142>148-
     155>161.

AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Young
MARINE...Merrifield
FIRE WEATHER...Dobbs
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Jul 3, 3:40 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
440 PM EDT Wed Jul 3 2024

FLZ019-028-032115-
Inland Taylor FL-Madison FL-
440 PM EDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TAYLOR AND MADISON
COUNTIES THROUGH 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Madison, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Lee, Lake Bird, Moseley Hall, Ebb, Hopewell, Cherry Lake,
Hanson, Sirmans, and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8331 3026 8337 3022 8337 3015 8358
      3038 8370 3061 8343 3056 8326 3052 8324
      3047 8324 3046 8322 3042 8322 3041 8321
      3041 8319 3040 8318 3039 8318
TIME...MOT...LOC 2040Z 064DEG 9KT 3035 8347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-HANER
Special weather statement, Jul 3, 4:49 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
549 PM EDT Wed Jul 3 2024

GAZ160-032230-
Lowndes GA-
549 PM EDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOWNDES COUNTY
THROUGH 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Statenville, moving west at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Park, Valdosta, Dasher, I-75 At Exit 5, Twin Lakes, I-75 At Exit
11, and Valdosta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3080 8313 3077 8314 3076 8313 3063 8314
      3063 8330 3085 8329 3083 8310 3080 8310
TIME...MOT...LOC 2148Z 090DEG 12KT 3072 8306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The radar

The Tallahassee radar (KTLH), 60 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Thomas

When
July 3, 6:50 PM EST to 8:00 PM EST
Where
Thomas County, 0.91 mi NE of Thomasville to 0.61 mi NE of Thomasville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.840, -83.970

Flooding was reported near the Farmers Market on Smith Ave.

Flash Flood, Thomas

When
July 3, 6:50 PM EST to 8:00 PM EST
Where
Thomas County, 0.48 mi NNE of Thomasville to 0.54 mi NNE of Thomasville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.837, -83.978

Cars were stalling near the intersection of Remington Ave and Madison Street in downtown Thomasville.

Flash Flood, Thomas

When
July 3, 7:00 PM EST to 8:00 PM EST
Where
Thomas County, 1.62 mi SE of Thomasville to 1.24 mi SSE of Thomasville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.811, -83.964

Flooding was reported on Pinetree Blvd near Gordon Ave and Longleaf Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191343, 1191344, 1191345.